Alert archive / Kansas / Hard Freeze Warnings in 2012
Hard Freeze Warning 2, NWS Dodge City, KS
NWS Dodge City, KS issued this hard freeze warning at Oct 26, 2012, 3:28 PM CDT for 18 counties in Kansas. It took effect at Oct 26, 2012, 10:00 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 26, 2012, 3:28 PM CDT (20:28 UTC)
- In effect from
- Oct 26, 2012, 10:00 PM CDT
- Expired
- Oct 27, 2012, 9:00 AM CDT
- In force
- 11 hr
- Issued by
- NWS Dodge City, KS
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Pawnee County, KS, Pratt County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 25 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
214 WWUS73 KDDC 262028 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 328 PM CDT FRI OCT 26 2012 ...FREEZING TEMPERATURES EXPECTED TONIGHT... .COLD SURFACE HIGH PRESSURE WILL BE IN PLACE ACROSS WESTERN KANSAS TONIGHT. UNDER CLEAR SKIES, WINDS WILL BECOME LIGHT AND VARIABLE AFTER SUNSET. THIS WILL ALLOW TEMPERATURES TO FALL INTO THE LOWER TO MIDDLE 20S OVERNIGHT, BRINGING A HARD FREEZE TO SOUTHWEST KANSAS. KSZ043-044-061>063-262130- /O.CAN.KDDC.HZ.A.0001.121027T0900Z-121027T1400Z/ SCOTT-LANE-HAMILTON-KEARNY-FINNEY- INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE... LAKIN...DEERFIELD...GARDEN CITY...KALVESTA 328 PM CDT FRI OCT 26 2012 /228 PM MDT FRI OCT 26 2012/ ...HARD FREEZE WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE HARD FREEZE WATCH. A HARD FREEZE OCCURRED THURSDAY NIGHT AND HAS BROUGHT THE GROWING SEASON TO AN END. $$ KSZ064>066-074>081-084>090-271400- /O.UPG.KDDC.HZ.A.0001.121027T0900Z-121027T1400Z/ /O.NEW.KDDC.HZ.W.0002.121027T0300Z-121027T1400Z/ HODGEMAN-PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS- KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...JETMORE...HANSTON...LARNED...BURDETT... ST. JOHN...STAFFORD...HUDSON...JOHNSON CITY...ULYSSES... SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY... BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT... ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET... MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION... MEDICINE LODGE...KIOWA...SUN CITY 328 PM CDT FRI OCT 26 2012 ...HARD FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HARD FREEZE WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT SATURDAY. THE HARD FREEZE WATCH IS NO LONGER IN EFFECT. * TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOWER TO MIDDLE 20S TONIGHT. * IMPACTS...FREEZING TEMPERATURES COULD CAUSE DAMAGE TO OR KILL GARDEN CROPS AND OTHER LATE SEASON VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ GERARD
1 follow-up statement
983 WWUS73 KDDC 271334 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 834 AM CDT SAT OCT 27 2012 KSZ064>066-074>081-084>090-271445- /O.EXP.KDDC.HZ.W.0002.000000T0000Z-121027T1400Z/ HODGEMAN-PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS- KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...JETMORE...HANSTON...LARNED...BURDETT... ST. JOHN...STAFFORD...HUDSON...JOHNSON CITY...ULYSSES... SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY... BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT... ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET... MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION... MEDICINE LODGE...KIOWA...SUN CITY 834 AM CDT SAT OCT 27 2012 ...HARD FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING... TEMPERATURES WILL BEGIN TO WARM ABOVE FREEZING. $$ 06
What forecasters said that day
The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this hard freeze warning went out at Oct 26, 3:24 PM CDT, 4 minutes earlier.
Area forecast discussion, Oct 26, 3:24 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 324 PM CDT FRI OCT 26 2012 .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 302 PM CDT FRI OCT 26 2012 A FAST MOVING SHORTWAVE TROUGH WAS OVER EASTERN COLORADO AND WESTERN KANSAS THIS MORNING. THIS SYSTEM BROUGHT SOME MEASURABLE SNOW TO FAR WESTERN PORTIONS OF SOUTHWEST KANSAS. BY EARLY AFTERNOON THE SHORTWAVE HAD MOVED INTO EASTERN KANSAS WITH CLEARING SKIES IN ITS WAKE. THERE WAS SOME LINGERING STRATUS ALONG WITH LIGHT SNOW FLURRIES OUT ALONG THE COLORADO BORDER BEING FORCED BY SOME WEAK PVA AND LOW LEVEL UPSLOPE. RUC13 MODEL CROSS SECTIONS SHOW THIS AREA OF CLOUDS/PRECIPITATION DECREASING THROUGH THE NEXT FEW HOURS. VISIBLE SATELLITE LOOPS SHOW THE AREA OF STRATUS ALREADY STARTING TO DIMINISH. SKIES SHOULD BE MOSTLY CLEAR ACROSS ALL OF SOUTHWEST KANSAS BY THIS EVENING. WITH THE COLD HIGH PRESSURE AIRMASS IN PLACE ACROSS WESTERN KANSAS, CLEAR SKIES AND LIGHT WINDS THIS EVENING WILL RESULT IN TEMPERATURES FALLING TO BELOW FREEZING FAIRLY SOON AFTER SUNSET. OVERNIGHT LOWS WILL BE FALLING INTO THE LOWER TO MIDDLE 20S ACROSS THE ENTIRE AREA OVERNIGHT. WITH THIS IN MIND, WILL CONVERT THE HARD FREEZE WATCH TO A HARD FREEZE WARNING FOR THE AREA ALONG AND SOUTH OF A LINE FROM JOHNSON TO JETMORE AND LARNED. THE AREA FROM SYRACUSE THROUGH DIGHTON SAW A GOOD FREEZE LAST NIGHT SO THEY ARE DONE FOR THE YEAR AS ARE AREAS UP TOWARD I-70. ANOTHER WEAK AND FAST MOVING SHORTWAVE TROUGH WILL BE APPROACHING THE CENTRAL HIGH PLAINS LATER TONIGHT. THIS COULD SPREAD SOME HIGH CLOUDINESS INTO PARTS OF WESTERN KANSAS. IN ADDITION, THE SURFACE HIGH PRESSURE WILL BE MOVING INTO EASTERN KANSAS LATER TONIGHT WHILE PRESSURE FALLS WILL ENSUE ALONG THE EASTERN SLOPES OF THE ROCKIES. THIS COULD RESULT IN TEMPERATURES RISING SOMEWHAT LATE TONIGHT. SOUTHERLY WINDS WILL BECOME GUSTY FROM THE SOUTH ON SATURDAY AS THE SURFACE PRESSURE GRADIENT INCREASES. ONLY SOME SCATTERED HIGH CLOUDINESS IS EXPECTED DURING THE DAY. BASED ON MODEL 850 TEMPERATURE FORECASTS, HIGHS ON SATURDAY SHOULD ONLY CLIMB INTO THE LOWER 50S IN MOST AREAS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 321 PM CDT FRI OCT 26 2012 SOUTHERLY WINDS WILL BECOME ESTABLISHED BY OVERNIGHT SATURDAY, BUT TEMPERATURES WILL LIKELY STILL FALL TO AROUND FREEZING WITH LIGHT WINDS AND SUCH A DRY AIRMASS. THE ECMWF AND GFS ARE VERY SIMILAR IN THE GENERAL MASS FIELDS FOR SUNDAY. SIMILARITIES ARE MOST PRONOUNCED IN THE MID LEVEL RELATIVE HUMIDITY FIELDS, ASSOCIATED WITH REMNANTS OF A NORTHERN PLAINS SHORTWAVE AND THE UPPER JET DIVING THROUGH THE GREAT PLAINS FROM NORTH TO SOUTH. THIS COULD LEAD TO CONSIDERABLE ALTOSTRATUS OR AT LEAST HIGH CIRRUS CLOUDS FOR CENTRAL KANSAS FOR A GOOD PORTION OF THE DAY. THERMAL FIELDS DIFFER CONSIDERABLE HOWEVER, ESPECIALLY WITH RESPECT TO HOW FAST THE GFS WARMS THE BOUNDARY LAYER APPROXIMATED BY 850 MB TEMPERATURES. GFS IS GENERALLY MUCH WARMER WHICH REFLECTS IN MODEL'S AFTERNOON HIGHS. GIVEN HOW MUCH OF A WARM BIAS SEVERAL FORECAST DAYS HAVE BEEN RECENTLY, WE'LL FOLLOW THE COOLER ECMWF IDEA, BUT USE GFS MOS TEMPERATURES THAT ARE COOLER IN THE WEST. A DRY PATTERN WILL BE ESTABLISHED THROUGH THE REMAINDER OF THE WEEK. THE SYNOPTIC PATTERN INCLUDES A WEDGE OF RELATIVE SURFACE HIGH PRESSURE ANCHORED FROM THE UPPER MIDWEST...SOUTHWEST ACROSS THE MID MISSISSIPPI VALLEY INTO NORTHEAST TEXAS. WITH THE EXPECTED HURRICANE OR TROPICAL STORM SPREADING WESTWARD INTO THE EASTERN TROUGH. THAT PATTERN WILL MAINTAIN THE UPPER RIDGE FROM TUESDAY INTO THURSDAY RIGHT OVER THE HIGH PLAINS REGIONS. LIGHT SOUTHERLY SURFACE WINDS WILL BE THE PREVAILING WIND DIRECTION. HIGHS WILL INCREASE THROUGH THE 60S, AND REACH THE LOW 70S WEDNESDAY OR THURSDAY. HIGHER SURFACE DEW POINT INCREASING BACK INTO THE 30S WILL BRING OVERNIGHT LOWS BACK ABOVE FREEZING THROUGH THE PERIOD AS WELL. BY FRIDAY, THE UPPER FLOW BECOMES STRONGLY DIVERGENT ACROSS THE REGION AS A SHARP TROUGH MOVES ACROSS THE WESTERN STATES, WHICH IS MODELED BY BOTH THE GFS AND ECMWF. IN EITHER INSTANCE, THE WEATHER TYPE FOR THE REGION APPEARS TO BE PRIMARILY WET - SHOWERS OR THUNDERSTORMS, BUT THE MESOSCALE DETAILS ARE HIGHLY UNCERTAIN AT THIS TIME, AND COULD MISS WESTERN KANSAS ALTOGETHER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1228 PM CDT FRI OCT 26 2012 MVFR CEILINGS ARE RAPIDLY ERODING ACROSS WEST CENTRAL AND SOUTHWEST KANSAS LATE THIS MORNING. ALL THE TAF SITES SHOULD BE VFR AT THE BEGINNING OF THIS TAF PERIOD. SOME LINGERING AREAS OF LOW CEILINGS WEST OF GARDEN CITY AND SOUTH OF HAYS SHOULD BE DISSIPATING BY 21Z. VFR CONDITIONS ALONG WITH LIGHT AND VARIABLE WINDS WILL PREVAIL THROUGH 12Z SATURDAY. ON SATURDAY, SURFACE HIGH PRESSURE WILL MOVE INTO EASTERN KANSAS WHILE PRESSURES START TO LOWER IN THE LEE SLOPES OF THE ROCKIES. SOUTHERLY WINDS WILL INCREASE INTO THE 10 TO 20 KNOT RANGE. && .PRELIMINARY POINT TEMPS/POPS... DDC 22 52 30 59 / 0 0 0 0 GCK 24 52 29 59 / 0 0 0 0 EHA 25 54 31 59 / 0 0 0 0 LBL 23 54 30 61 / 0 0 0 0 HYS 22 50 28 57 / 0 0 0 0 P28 23 52 29 59 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... HARD FREEZE WARNING FROM 10 PM THIS EVENING TO 9 AM CDT SATURDAY FOR KSZ064>066-074>081-084>090. && SHORT TERM...GERARD LONG TERM...RUSSELL AVIATION...GERARD
Hazardous weather outlook, Oct 26, 3:10 AM CDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 310 AM CDT FRI OCT 26 2012 KSZ030-031-043>046-061>066-074>081-084>090-270815- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 310 AM CDT FRI OCT 26 2012 /210 AM MDT FRI OCT 26 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A KILLING FREEZE IS POSSIBLE LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING WITH LOWS IN THE LOWER TO MID 20S. SEE THE SPECIAL WEATHER STATEMENT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
Nearby
Hard Freeze Warnings in Kansas, 2012Every hard freeze warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.